Friday, September 3, 2010

One at a time

Kolbjorn is doing very well now.  He handled the radiation much better than we expected - his skin didn't burn, he didn't get exceptionally tired, nor did his headaches return.  He's starting to gain some weight, his appetite is better, he's only had a couple of mild headaches, and he's not sleeping more than normal.  Aside from his hair style, and some strange coloration on his head (it looks tanned, but only in a few areas, and some of the tanned skin is peeling) there is no way to tell what he's been through.  He looks and acts like a normal kid. 

Now that Kol is better, we've been much more worried about Birgitte.  We've mentioned that we're concerned about side-effects of her anti-epileptic drug (AED) before.  They are getting worse - and some of the things she's experiencing don't seem to fit in with the known side-effects of the medication.   In addition to that, the mysterious fever she had at the beginning of August, which kept her from the Friggstad family reunion, is back.  It started Saturday, and lasted until about 2:00am early Wednesday morning.  She had an appointment with the neurologist on Wednesday (which I nearly forgot about - but that's another story,) and she had no fever then.  It came back about an hour after the appointment was over.  It was gone this morning, too, but at around 2:00pm, it came back.  I took her in to the clinic here this afternoon, and they again found no obvious cause - but the doctor is starting to do some more in depth investigation.  We have blood work and some X-rays scheduled for tomorrow. 

The neurologist also ordered a couple of blood tests, to try to determine what is causing some of the symptoms that we thought were side-effects of the medication, but which are actually not normally seen with this medication.  It is possible that there is something else causing some of Birgitte's symptoms - such as an auto-immune disorder.  The side-effects of the medication should be temporary, but if there is no change in another week, the neurologist will reduce the dose of the AED.  I was impressed with that - last time we saw her, she said tht Birgitte was already on a low dose, and that medication was "all or nothing".   Maybe she suspected we'd be tempted to go with nothing.  It is becoming a more and more appealing option.  Before suggesting that we try a lower dose, she told us about her 3 other options for medication.  One can cause sudden, fatal liver damage in the first 6 months of use.  Another one can cause psychosis and violence.  The 3rd causes a serious full-body rash if increased too quickly.  Even though these are all rare side-effects of the medications, they still worry us.   The drug she's on now supposedly has the fewest and mildest side-effects.

At this point, all we can do is pray and hope that everything is temporary, and that it can be dealt with quickly so that Birgitte can get back to her sweet, charming, healthy self.  Kirk joked that if this keeps up, we might have to start a "Birgitte's Journey" blog so she doesn't steal Kol's limelight.

No comments:

Post a Comment